Lisinopril-Induced Liver Injury: An Unusual Presentation and Literature Review

  • Ammar Al-Rifaie Sheffield Teaching Hospitals NHS Foundation Trust, Sheffield, UK
  • Mir Azam Khan Sheffield Teaching Hospitals NHS Foundation Trust, Sheffield, UK
  • Amjad Ali Sheffield Teaching Hospitals NHS Foundation Trust, Sheffield, UK
  • Asha Kumari Dube Sheffield Teaching Hospitals NHS Foundation Trust, Sheffield, UK
  • Dermot Gleeson Sheffield Teaching Hospitals NHS Foundation Trust, Sheffield, UK
  • Barbara Hoeroldt Sheffield Teaching Hospitals NHS Foundation Trust, Sheffield, UK

Keywords

Angiotensin converting enzyme inhibitors, lisinopril, drug-induced liver injury, cholestasis

Abstract

Lisinopril is an angiotensin converting enzyme inhibitor (ACE-I) that has been on market for more than 25 years. ACE-I are usually well tolerated and rarely have serious or life-threatening side effects. We describe an unusual presentation of fulminant hepatic cholestasis probably secondary to lisinopril. To our knowledge, this is the second case report which shows lisinopril-induced liver injury though a cholestatic mechanism. The patient was a 59-year-old woman with type 2 diabetes, a high body mass index and hypertension, who presented with a 5-week history of jaundice and itching. She had been started on lisinopril for diabetic nephropathy 8 weeks before admission. Other causes for cholestasis had been excluded through non-invasive immunology and virology screening, an ultrasound of the liver, magnetic resonance cholangiopancreatography and a liver biopsy. The biopsy was consistent with drug-induced liver injury. Lisinopril was stopped 2 weeks before admission. The patient’s hospital stay was complicated by contrast nephropathy and influenza A which were both treated appropriately. Unfortunately, the liver cholestasis did not completely resolve following withdrawal of lisinopril and the patient died after 4 months. A literature search yielded only six other reported cases of lisinopril-induced liver injury. Five cases described hepatocellular damage and one showed cholestatic injury.

VIEW THE ENTIRE ARTICLE

References

  • Singh G, Kachalia A, Kaur J, Kachalia K, Liu S, Rizzo V. Cholestatic hepatitis: an unusual presentation of lisinopril induced hepatotoxicity. BJMP 2014;7(3):a721.

  • Hauser S. Drug-induced liver injury. In: Poterucha J, editor. Mayo Clinic Gastroenterology and Hepatology Board Review. 3rd ed. Rochester, MN: Mayo Foundation for Medical Education and Research; 2008, p. 383–389.

  • Douros A, Kauffmann W, Bronder E, Klimpel A, Garbe E, Kreutz R. Ramipril-induced liver injury: case report and review of the literature. Am J Hypertens 2013;26(9):1070–1075.

  • Larrey D, Babany G, Bernuau J, Andrieux J, Degott C, Pessayre D, et al. Fulminant hepatitis after lisinopril administration. Gastroenterology 1990;99:1832–1833.

  • Hilburn RB, Bookstaver D, Whitlock WL. Comment: angiotensin converting enzyme inhibitor hepatotoxicity: further insights. Ann Pharmacother 1993;27:1142–1143.

  • Harrison BD, Laidlaw ST, Reilly JT. Fatal aplastic anaemia associated with lisinopril. Lancet 1995;346:247–248.

  • Droste HT, de Vries RA. Chronic hepatitis caused by lisinopril. Neth J Med 1995;46:95–98.

  • Zalawadiya SK, Sethi S, Loe S, Kumar S, Tchokonte R, Shi D, et al. Unique case of presumed lisinopril-induced hepatotoxicity. Am J Health Syst Pharm 2010;67:1354–1356.

  • Subramanian G, Walmsley D, Blewitt RW. Gliclazide-induced hepatitis. Pract Diab Int 2003;20:18–20.

  • Gershovich OE, Lyman Jr AE. Liver function test abnormalities and pruritus in a patient treated with atorvastatin: case report and review of the literature. Pharmacotherapy 2004;24(1):150–154.
  • Published: 2020-04-15

    Issue: Vol 7 No 7 (view)

    Section: Articles

    How to cite:
    Al-Rifaie, A., Khan, M. A., Ali, A., Dube, A. K., Gleeson, D., & Hoeroldt, B. (2020). Lisinopril-Induced Liver Injury: An Unusual Presentation and Literature Review. European Journal of Case Reports in Internal Medicine, 7(7). https://doi.org/10.12890/2020_001600